Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 72, NWS Blacksburg, VA

June 26, 2001Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 26, 2001, 8:35 PM EDT for Rockingham County, North Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 2001, 8:35 PM EDT (00:35 UTC)
Expired
Jun 26, 2001, 9:15 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockingham County, NC

What was reported inside it

TimeReportWhereRemark
Jun 26, 9:00 PM EDTThunderstorm WindStoneville, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2001-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2330 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2001-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2330 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 270035
SVRRNK
NCC157-270115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
835 PM EDT TUE JUN 26 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 915 PM EDT.

* AT 833 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF WENTWORTH...MOVING NORTH
  AT 15 MPH.

SOME LOCATIONS THREATENED THROUGH 915 PM EDT INCLUDE
  WENTWORTH...
  STONEVILLE...

<<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
$$
06

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:48 PM EDT, 5 hours 47 minutes earlier.

Area forecast discussion, Jun 26, 2:48 PM EDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
248 PM EDT TUE JUN 26 2001

TSTMS FIRING UP IN SW PART OF THE FA THANKS TO UPSLOPE FLOW AND
PROXIMITY TO UPR COLD POOL. ALSO APPEARS SOME PIECES OF S/WV ENERGY
SWINGING AROUND EAST SIDE OF LOW OVER THE CAROLINAS. MODELS CONT TO
BE INCONSISTENT WITH THESE DETAILS.

AS UPR LOW MOVES WEST NEXT 24 HOURS...WE ARE LEFT WITH BUILD HIGH
PRESURE AND NO TRIGGERING MECHS TO WORK WITH THE MARGINAL MOISTR AND
INSTABILITY OVER THE FA. TODAYS UPSLOPE FLOW BECOMES SWLY AND WLY BY
TMRW. AFTER TODAY PROBABLY BEST CHC OF CONVECTION IS FROM LATE DAY
MTN DIFF HEATING.  SO...WILL GO WITH 40-30 POPS IN THE FAR SW
TNGT-TMRW...WITH 10S AND 20S ELSEWHERE THROUGH THURSDAY.

THIS PTTN CONTS INTO THE EXTNDED UNTIL RIDGING BREAKS DOWN AND A
COLD FRONT APPROACHES FROM THE NW DURING THE WEEKEND. WILL TAKE OUT
FRIDAY POPS BUT LEAVE IN SAT AND SUN...THEN CLEAR IT OUT MONDAY
SINCE MOST MODELS AGREE ON A DRY PUSH FOR EARLY NEXT WEEK.

FCSTID = 9
ROA   63  86  65  91 /  20  20  20  10
LYH   63  85  66  90 /  20  20  20  10
DAN   67  87  68  92 /  20  20  20  10
BLF   61  81  62  85 /  20  20  20  10
LWB   58  U82  60  87 /  20  20  20  10
BCB   60  83  62  88 /  20  20  20  10
TNB   58  80  60  85 /  40  30  20  20

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jun 26, 2:45 PM EDT, 5 hours 50 minutes before
NCZ001-002-019-VAZ015-262000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT TUE JUN 26 2001

THUNDERSTORMS WITH HEAVY RAIN WILL BE MOVING THROUGH THE NORTHERN
MOUNTAINS OF NORTH CAROLINA...AND INTO GRAYSON COUNTY VIRGINIA
THROUGH 400 PM. THESE STORMS WILL BRING UP TO AN INCH OF RAIN IN
LESS THAN AN HOUR IN A FEW SPOTS. EASTERN SECTIONS OF ASHE
COUNTY...INCLUDING JEFFERSON...AND EXTENDING NORTHWARD INTO
WESTERN GRAYSON COUNTY...RECEIVED 2 TO 3 INCHES OF RAIN
YESTERDAY. RAINFALL FROM THE STORMS TODAY WILL LIKELY CAUSE
SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THERE IS
A POSSIBILITY OF MORE STORMS DURING THE EVENING HOURS. AREA RESIDE9NTS
SHOULD STAY ALERT TO THE WEATHER...AND MOTORISTS SHOULD WATCH FOR
PONDING OF WATER ON THE ROADS.

JJ
Special weather statement, Jun 26, 4:08 PM EDT, 4 hours 27 minutes before
NCZ001-019-VAZ015-262200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT TUE JUN 26 2001

THUNDERSTORMS WITH HEAVY RAIN OVER EASTERN ASHE COUNTY IN NORTHWEST
NORTH CAROLINA...AND WESTERN GRAYSON COUNTY EXTENDING FROM JEFFERSON
AND HELTON...NORTHWEST THROUGH VOLNEY AND RUGBY...AND INTO
TROUTDALE...WILL EXIT ASHE COUNTY BY 430 PM...AND WESTERN GRAYSON BY
530 PM.  THESE AREA WILL GET A BREAK IN THE RAINFALL...BUT THERE
AREA MORE STORMS DEVELOPING IN THE FOOTHILLS OF NORTHWEST NORTH
CAROLINA...AND THEY WILL BE MOVING ACROSS WESTERN WILKES COUNTY
BETWEEN 4 AND 5 PM. IF THEY HOLD TOGETHER...WILL BE MOVING BACK
INTO ASHE COUNTY BY 600 PM. BECAUSE OF THE HREAVY RAIN YESTERDAY...A
QUICK ONE INCH OF RAIN RAIN FROM THESE STORMS WILL CAUSE SOME MINOR
FLOODING IN POOR DRAINAGE AREAS. MOTORISTS SHOULD WATCH FOR PONDING
OF WATER ON THE ROADS INTO THIS EVENING.

JJ
Local storm report, Jun 26, 4:53 PM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 PM EDT TUE JUN 26 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    WILKESBORO                NC   1.00 INCH HAIL
06/26/01   WILKES                         PUBLIC REPORT
Local storm report, Jun 26, 4:59 PM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT TUE JUN 26 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCLATION....

0455 PM    WILKESBORO                NC   1.00 INCH HAIL
06/26/01   WILKES                         PUBLIC REPORT

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.